Probability of a Disease Outbreak in Stochastic Multipatch Epidemic Models

Glenn E. Lahodny, Linda J.S. Allen

Research output: Contribution to journalArticlepeer-review

27 Scopus citations

Abstract

Environmental heterogeneity, spatial connectivity, and movement of individuals play important roles in the spread of infectious diseases. To account for environmental differences that impact disease transmission, the spatial region is divided into patches according to risk of infection. A system of ordinary differential equations modeling spatial spread of disease among multiple patches is used to formulate two new stochastic models, a continuous-time Markov chain, and a system of stochastic differential equations. An estimate for the probability of disease extinction is computed by approximating the Markov chain model with a multitype branching process. Numerical examples illustrate some differences between the stochastic models and the deterministic model, important for prevention of disease outbreaks that depend on the location of infectious individuals, the risk of infection, and the movement of individuals.

Original languageEnglish
Pages (from-to)1157-1180
Number of pages24
JournalBulletin of Mathematical Biology
Volume75
Issue number7
DOIs
StatePublished - Jul 2013

Keywords

  • Infectious diseases
  • Markov chain
  • Multiple patches
  • Multitype branching process

Fingerprint Dive into the research topics of 'Probability of a Disease Outbreak in Stochastic Multipatch Epidemic Models'. Together they form a unique fingerprint.

Cite this